Alert archive / Wisconsin / Tornado Warnings in 2021

Tornado Warning 8, NWS La Crosse, WI

August 7, 2021Grant County, Wisconsin

NWS La Crosse, WI issued this tornado warning at Aug 7, 2021, 4:56 PM CDT for Grant County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 4:56 PM CDT (21:56 UTC)
Expired
Aug 7, 2021, 5:15 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Grant County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:56 PM CDTFUNNEL CLOUD4 Sw Muscoda, WIMUSCODA FIRE DEPT OBSERVED A FUNNEL CLOUD NEAR RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WFUS53 KARX 072156
TORARX
WIC043-072215-
/O.NEW.KARX.TO.W.0008.210807T2156Z-210807T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
456 PM CDT Sat Aug 7 2021

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Northeastern Grant County in southwestern Wisconsin...

* Until 515 PM CDT.

* At 455 PM CDT, a confirmed tornado was located near Muscoda, or 15
  miles south of Richland Center, moving east at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Grant County, including the following locations... Red
  Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4310 9058 4315 9058 4317 9043 4306 9043
TIME...MOT...LOC 2155Z 268DEG 23KT 4313 9050 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Rieck
2 follow-up statements
057 
WWUS53 KARX 072204
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
504 PM CDT Sat Aug 7 2021

WIC043-072215-
/O.CON.KARX.TO.W.0008.000000T0000Z-210807T2215Z/
Grant WI-
504 PM CDT Sat Aug 7 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN GRANT COUNTY...
    
At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muscoda, or 16 miles south of Richland Center,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Red Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4309 9054 4314 9054 4317 9043 4306 9043
TIME...MOT...LOC 2204Z 277DEG 21KT 4311 9044 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Rieck
722 
WWUS53 KARX 072213
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
513 PM CDT Sat Aug 7 2021

WIC043-072222-
/O.EXP.KARX.TO.W.0008.000000T0000Z-210807T2215Z/
Grant WI-
513 PM CDT Sat Aug 7 2021

...THE TORNADO WARNING FOR NORTHEASTERN GRANT COUNTY WILL EXPIRE AT
515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4309 9054 4314 9054 4317 9043 4306 9043
TIME...MOT...LOC 2212Z 268DEG 23KT 4311 9038 

$$

Rieck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:36 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 2:36 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Sat Aug 7 2021

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Aug 7 2021

TODAY...Current satellite imagery places the meridionally
elongated positivelytilted upper-level trough over eastern WY into
western NE. Primary convection has been focused downstream of the
trough axis from eastern NE into northern IA and southeastern
MN/western WI. This morning's lingering precipitation has appeared
to temporarily halt northerly progression of the surface frontal
boundary based on repeated post frontal convection firing in
northeast IA. If/when the warm front progresses, low-level
moisture transport concentrates into central MN and western WI.
Similarly, the NAM & RAP take higher CAPE values further north
than the GFS/ECMWF based on the warm sector inclusion. The
concavity of the hodographs within the warm sector increase into
the afternoon favoring right moving supercells containing max
helicity values ~375 m2/s2. RAP 0-3km shear has increased for this
afternoon to >40 kts with 0-6km shear remaining at 40-50kts. A
few storms could produce large hail and localized flooding with
precipitable water values nearing 2.00 inches. Isolated tornadic
activity also remains possible, dependent on frontal set up and
the ability of elevated convection to become surface-based.

TONIGHT...The upper level trough continues it's eastward
progression overnight, bringing our forecast area into a primary
area for synoptic ascent. Surface boundaries are forecasted to
continue their north and eastward progression associated with the
upper & mid-level forcing. Moisture transport increases across
central IA into SE MN near midnight local time tonight.
Precipitable water values increase to >2 inches along this
moisture transport axis, progressing eastward in the early morning
hours directed towards central WI. Convective allowing models
continue evening convection through the overnight hours, with the
HRRR and NAM4km including a training area of higher reflectivity
in our forecast area. While the exact location of localized heavy
rainfall remains more variable, the synoptic-level variables such
as absolute vorticity advection remain favorable for increased
convective activity in the early morning tomorrow. The combination
of synoptic-level forcing with such high precipitable water
values can result in anomalous precipitation in the early morning
hours. Currently, RAP shear remains 20-30kt at 0-3kt and minimal
0-6km shear indicating smalled likelihood for organized convection
at this time. Will still be important to keep an eye on set up
overnight for the possibility of storms repeating over the same
areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Aug 7 2021

Water vapor satellite today indicates the approaching long wave
trough extended from the wester Dakotas into northern Colorado and
was working east toward the region. The pattern ahead of this
trough continues to look to be very messy with numerous short wave
troughs out ahead of and embedded in the long wave trough.
Depending on how tonight's convection evolves, will have an impact
on where the boundaries will set up for Sunday. At this time,
there is good agreement from the hi-res meso-scale models that the
convection that develops tonight should exit/end early Sunday
morning. The attention then looks to be focused on a stronger
short wave trough embedded in the equatorial end of the long wave
trough that should be swinging across far southern Iowa and
Missouri in the late afternoon and evening and translating into
Illinois overnight. The low level moisture transport axis will
gradually shift east ahead of the short wave trough and looks to
briefly be focused into southwest Wisconsin in the late afternoon
before shifting farther south closer to the main short wave
trough. With only around 25 knots of shear in the 0- 3 km layer,
would not expect much potential for hail or winds with the
activity that develops in the moisture transport axis across the
eastern parts of the area. The bigger threat will be for heavy
rains with warm cloud depths in the 3.5 to 4 km range and
precipitable water amounts approaching 2 inches. This activity
should primarily be southeast of where most of the
convection/heavy rains are expected to occur tonight. Thus not
anticipating the need for a flash flood watch at this time, but of
course, that can change based on what happens during the
overnight.

Attention will then quickly turn to Tuesday with the next system
coming in and the potential for severe weather. The system
currently just off the western British Columbia coast will quickly
rotate across the northern Rockies and should be entering the
Upper Midwest Tuesday afternoon. This system looks to have a
rather potent short wave trough embedded in the equatorial end of
the long wave trough that will be entering western Minnesota by
late in the day. In the low levels, the surface boundary looks to
possibly be a bit out ahead of the upper level support but an area
of low pressure could be moving along the front and be over or
near the local area. This type of set up looks to put the best
deep layer shear behind the front but there could still be around
30 knots in the 0-3 km layer over the boundary. Ample CAPE looks
to be in place ahead of the front with the possibility of 3000+
J/kg MLCAPE. Some signals of enhanced 0-1km shear along a warm
front extending from western Wisconsin into the southeastern part
of the state. These signals would suggest that all severe threats
could be in play Tuesday afternoon along with the potential for
another heavy rain episode. The low level moisture transport looks
to be focused into the warm front with warm cloud depths of 3.5
to 4 km and precipitable water amounts again around 2 inches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Aug 7 2021

Convection is expected to continue on and off for much of the
afternoon around and over both airports. If any of these move over
either site they will have the potential to quickly produce
MVFR/IFR condition. There are some indication in the hi-res meso-
scale models that this activity could move just far enough to the
east to drop back to VCTS by mid-afternoon, but with ongoing
moisture transport into the nearly stationary warm front over the
area, this is a very low confidence outcome. More activity is
expected to develop this evening and continue into the overnight
along and north of the warm front that should impact both sites.
For now, will go with MVFR conditions from this but some IFR not
out of the question at times. Most of the convection should move
off to the east late tonight/early Sunday morning but leave behind
MVFR ceilings and possibly some visibility reductions from fog.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JAR
LONG TERM...04
AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 AM CDT Sat Aug 7 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are likely through tonight with a few
severe storms possible. The main hazards will be large hail,
damaging winds and torrential rainfall. An isolated tornado is
also possible. Localized flooding could occur if storms repeat
over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected Sunday into Sunday night. A
few storms could produce strong winds and hail. Any storms also
will be capable of producing torrential rainfall.

Periodic thunderstorm chances will continue for most of next week.
At this time it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 7, 4:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 NNE BARRE MILLS       43.85N 91.11W
08/07/2021  M5.50 INCH       LA CROSSE          WI   PUBLIC

&&

JAR
Local storm report, Aug 7, 4:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       2 SE ONALASKA           43.86N 91.19W
08/07/2021  M4.75 INCH       LA CROSSE          WI   PUBLIC

&&

JAR
Local storm report, Aug 7, 4:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     BOSCOBEL                43.14N 90.70W
08/07/2021  E60 MPH          GRANT              WI   FIRE DEPT/RESCUE

            POWER POLES DAMAGED.

&&
Local storm report, Aug 7, 4:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     4 SW BLUE RIVER         43.14N 90.61W
08/07/2021                   GRANT              WI   EMERGENCY MNGR

            LARGE TREES DOWN EAST OF BOSCOBEL. TWO
            PUBLIC REPORTS OF A POSSIBLE TORNADO IN THIS
            AREA.

&&
Local storm report, Aug 7, 4:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     4 E BOSCOBEL            43.13N 90.62W
08/07/2021                   GRANT              WI   LAW ENFORCEMENT

            LARGE TREES DOWN AND MOBILE HOMES DAMAGED
            SOUTHEAST OF BOSCOBEL.

&&
Local storm report, Aug 7, 4:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          3 S BLUE RIVER          43.15N 90.57W
08/07/2021                   GRANT              WI   FIRE DEPT/RESCUE

            BLUE RIVER FIRE DEPT REPORTED A TORNADO ON
            THE GROUND SOUTH OF BLUE RIVER NEAR COUNTY
            HIGHWAY T.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:26 AM CDTSpecial Weather StatementARXBuffalo34 min
Aug 7, 7:40 AM CDTSpecial Weather StatementARXLa Crosse35 min
Aug 7, 9:17 AM CDTSpecial Weather StatementARXJuneau28 min
Aug 7, 10:12 AM CDTSpecial Weather StatementARXAdams33 min
Aug 7, 11:17 AM CDTSpecial Weather StatementARXCrawford28 min
Aug 7, 11:24 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon27 min
Aug 7, 11:26 AM CDTSevere Thunderstorm WarningARXCrawford, Richland, Vernon21 min
Aug 7, 12:19 PM CDTSpecial Weather StatementARXRichland26 min
Aug 7, 12:59 PM CDTAreal Flood AdvisoryARXBuffalo2 hr
Aug 7, 1:17 PM CDTSevere Thunderstorm WarningARXRichland, Vernon58 min
Aug 7, 1:48 PM CDTSpecial Weather StatementARXLa Crosse27 min
Aug 7, 2:14 PM CDTSpecial Weather StatementARXLa Crosse31 min
Aug 7, 2:23 PM CDTAreal Flood AdvisoryARXLa Crosse, Trempealeau112 min
Aug 7, 3:02 PM CDTRiver Flood WarningARXMonroe, Vernon21 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXVernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon61 hr
Aug 7, 3:02 PM CDTRiver Flood WarningARXBuffalo, Trempealeau19 hr
Aug 7, 3:07 PM CDTAreal Flood AdvisoryARXLa Crosse74 min
Aug 7, 3:17 PM CDTSpecial Weather StatementARXVernon73 min
Aug 7, 3:23 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr
Aug 7, 3:35 PM CDTSevere Thunderstorm WarningARXVernon55 min
Aug 7, 3:52 PM CDTSevere Thunderstorm WarningARXCrawford38 min
Aug 7, 4:00 PM CDTTornado WarningARXCrawford30 min
Aug 7, 4:05 PM CDTSevere Thunderstorm WarningARXRichland40 min
Aug 7, 4:19 PM CDTTornado WarningARXCrawford, Grant41 min
Aug 7, 4:27 PM CDTFlash Flood WarningARXVernon3 hr
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon37 min
Aug 7, 6:18 PM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more35 hr

Nearby

Tornado Warnings in Wisconsin, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.